Arkansas, 2017

Damaging Winds in Arkansas, May 28, 2017

May 28, 2017 · NWS SHV · 7 events in 2 counties and zones

A complex of strong to severe thunderstorms developed over Southern Oklahoma during the evening hours of May 27th along and just ahead of a cold front and associated upper level trough, which progressed east across McCurtain County Oklahoma and into adjacent sections of Southwest Arkansas during the early morning hours of May 28th. The air mass ahead of this mesoscale convective complex (MCS)…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of strong to severe thunderstorms developed over Southern Oklahoma during the evening hours of May 27th along and just ahead of a cold front and associated upper level trough, which progressed east across McCurtain County Oklahoma and into adjacent sections of Southwest Arkansas during the early morning hours of May 28th. The air mass ahead of this mesoscale convective complex (MCS) was very warm, moist, and unstable, with strong wind shear helping to sustain these strong to severe thunderstorms. Numerous trees were blown down across Sevier and Howard Counties in Southwest Arkansas, with a radio tower in the city of Nashville also collapsing due to the strong, damaging winds that impacted the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 27, 11:22 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 27, 11:22 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1222 AM CDT Sun May 28 2017

.DISCUSSION...
Update for issuance of Severe Watch 289. Strong storms across srn
OK will continue to move ewd into our area. However, swd extent is
expected to be limited, thus only a few counties included attm.
/12/

&&

.PREV DISCUSSION... /issued 1153 PM CDT Sat May 27 2017/

AVIATION...
For the ArkLaTex, VFR with winds S 5-15KT and will become SW
during Sunday. Aloft we are SW 25-55KTS in the low levels on our
VAD. MVFR stratus will meet convection from the N before daybreak
with a cold front on approach, widespread shwrs/tstms from
09-15Z will decay. The cold front will move closer but not
through until Sunday night. So expect more dvlpmt of tstms for the
p.m. hrs. Fropa will shift surface winds and not much else early
Monday. The boundary will slowly lift back North into midweek. /24/

PREV DISCUSSION... /issued 943 PM CDT Sat May 27 2017/

DISCUSSION...
Surface low across Red River valley extending into eastern
Oklahoma generating severe thunderstorms across much of central
and eastern Oklahoma. HRRR model suggests bulk of the convection
to remain out of the ArkLaTex through 3 AM before a cold front
slides south across the I-30 corridor. As convection moves south
with the front, atmosphere becomes less conducive to maintain
severe thunderstorms as noted by an enhanced risk across McCurtain
county and a slight risk across much of northeast Texas and
Southern Arkansas. Current forecast is on track, no updates at
this time. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  69  81  66 /  40  60  40  30
MLU  89  70  81  67 /  30  60  60  40
DEQ  82  61  85  60 /  40  40  10  10
TXK  83  65  83  63 /  40  60  20  10
ELD  84  65  81  64 /  40  60  40  20
TYR  86  68  82  66 /  40  60  30  20
GGG  85  68  81  65 /  40  60  30  20
LFK  91  72  81  68 /  30  70  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/99/99
Hazardous weather outlook, May 27, 2:23 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 PM CDT Sat May 27 2017

ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-282030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Rusk-Panola-
323 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms may shift into the area after midnight
tonight. A few storms could become strong, mainly along and north
of interstate 30. Strong winds and possible hail may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The cold front will be progressing southeastward across the Four-
State Region, interacting with a warm, moist and unstable
atmosphere and resulting in the development of scattered
thunderstorms. Some of these thunderstorms will become strong to
severe with large hail and damaging wind gusts being the primary
threats. The unsettled weather pattern will continue through next
week as the cold front returns to the region as a warm front,
which will advect in a warm and moist airmass. As a result,
isolated to scattered showers and thunderstorms will be possible
next week, though the potential for widespread hazardous weather
will be low.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may possibly be needed late tonight.

LAZ010>014-017>022-TXZ149-152-153-165>167-282030-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Cherokee-Nacogdoches-Shelby-Angelina-
San Augustine-
323 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The cold front will be progressing southeastward across the Four-
State Region, interacting with a warm, moist and unstable
atmosphere and resulting in the development of scattered
thunderstorms. Some of these thunderstorms will become strong to
severe with large hail and damaging wind gusts being the primary
threats. The unsettled weather pattern will continue through next
week as the cold front returns to the region as a warm front,
which will advect in a warm and moist airmass. As a result,
isolated to scattered showers and thunderstorms will be possible
next week, though the potential for widespread hazardous weather
will be low.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, May 27, 11:23 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1223 AM CDT SUN MAY 28 2017

OKZ077-280615-
McCurtain OK-
1223 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
115 AM CDT...

At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nashoba, or 15 miles southeast of Clayton, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Wright City, Plunketville, Rufe, Smithville, Hochatown,
Watson, Battiest, Pickens, Mount Herman, Sherwood, Glover, Slim,
Bethel and Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Oklahoma.

LAT...LON 3451 9446 3404 9448 3405 9516 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 0522Z 271DEG 47KT 3445 9514

05
Special weather statement, May 28, 12:39 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
139 AM CDT SUN MAY 28 2017

ARZ050-051-059-060-070-OKZ077-TXZ096-097-280730-
Howard AR-Hempstead AR-Sevier AR-Little River AR-Miller AR-
McCurtain OK-Bowie TX-Red River TX-
139 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...WESTERN
HEMPSTEAD...NORTHWESTERN MILLER...SOUTHERN SEVIER...SOUTHEASTERN
HOWARD...SOUTHEASTERN MCCURTAIN...BOWIE AND EAST CENTRAL RED RIVER
COUNTIES UNTIL 230 AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arkinda, or near Foreman, moving east at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Wake Village, Ashdown, Nashville, New Boston, Mineral
Springs, Foreman, Nash, Hooks, De Kalb, Redwater, Red Lick, Wilton,
Tollette, Winthrop, Ogden, Ben Lomond, Mandeville, Arkinda and
Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3351 9494 3389 9475 3392 9383 3330 9402
TIME...MOT...LOC 0638Z 274DEG 49KT 3375 9449

05
Local storm report, May 28, 12:43 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
143 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND DMG     1 W BROKEN BOW          34.03N 94.75W
05/28/2017                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROADWAY.

&&

FB

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 28, 12:45 AM CST
Where
Sevier County, 1.52 mi WSW of Process City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.045, -94.276

Several large trees were blown down at the Weyerhaeuser office just east of De Queen.

Thunderstorm Wind, Sevier

When
May 28, 12:45 AM CST
Where
Sevier County, 0.9 mi NNW of Horatio
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.941, -94.358

Several trees were blown down in Horatio.

Thunderstorm Wind, Sevier

When
May 28, 12:50 AM CST
Where
Sevier County, 0.66 mi WNW of Central
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.905, -94.260

Several tree were blown down in the Central community.

Thunderstorm Wind, Sevier

When
May 28, 1:00 AM CST
Where
Sevier County, 0.97 mi NW of Provo
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.041, -94.111

Several trees were blown down in the Provo community.

Thunderstorm Wind, Sevier

When
May 28, 1:07 AM CST
Where
Sevier County, 0.42 mi NNE of Ben Lomond
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.836, -94.117

Several trees were blown down in Ben Lomond.

Thunderstorm Wind, Howard

When
May 28, 1:15 AM CST
Where
Howard County, 0.38 mi NNE of Mineral Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.875, -93.918

Widespread trees were blown down in Mineral Springs, with some trees falling on homes.

Thunderstorm Wind, Howard

When
May 28, 1:24 AM CST
Where
Howard County, 0.05 mi SW of Nashville
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.929, -93.851

A 167 foot radio station tower that housed the antenna for KNAS-FM as well as the uplink equipment for KMTB-FM on South Fourth Street in Nashville was toppled over due to damaging straight line winds. Several business signs were also broken or blown away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691354, 691355, 691356, 691357, 691358, 691359, 691362.